Symptoms of opioid use disorder may be physical, psychological, or behavioral. Recognizing the signs can be a first step toward getting help.
Opioids are a class of drugs that have pain-relieving effects. Some opioids are legal and prescribed by doctors. Others, like heroin, are illegal.
Common opioids for which people may develop an opioid use disorder (OUD) include:
OUD is defined by opioid use that’s hard to stop or reduce for several reasons. This is at least partially because opioids have a high potential for dependence and addiction.
The National Institute on Drug Abuse says between 8 and 12% of people using opioids to treat chronic pain develop OUD.
Still, though OUD is a challenging condition, treatment options exists — and so does hope. If you or someone you know is living with OUD, there are plenty of options that can help when you know how to recognize the signs.
Opioids vs. opiates: What’s the difference?
The terms “opioid” and “opiate” are sometimes used interchangeably. While they’re both part of the same drug family, they’re two different things.
Opioid is the umbrella term for any opioid drug, whether synthetic or from nature.
Opiate is used to describe opioids found in nature, like heroin or morphine.
If you’re concerned that you or someone you know is living with OUD, here are some of the things to look out for.
Behavioral symptoms of OUD
- frequently going out to find more opioids
- taking doses that are larger than prescribed
- social or legal problems caused by opioid use
- falling behind at work or in school
- avoiding usual social activities or hobbies
- continued use despite declining mental or physical health
- unable to reduce doses
- using opioids under conditions that may not be safe, such as driving under the influence, using syringes that are not sterile, or having sex without a condom or other barrier method
- seeking multiple prescriptions for opioids from different doctors
Physical symptoms of OUD
- unexpected weight loss
- slurred speech
- excessive time spent recovering from opioid use
- medical complications from opioid use
- opioid cravings
- increased tolerance
- withdrawal symptoms (or using opioids to prevent or relieve them)
Psychological signs of OUD
- increased irritability
- sudden changes in mood
- feeling anxious or depressed
- reduced motivation
- changes in sleeping habits
In case of overdose
Opioid intoxication, or overdose, happens when you take a dose of opioids that’s large enough to make you very sick or even cause death.
Many healthcare professionals and organizations encourage people to carry intranasal naloxone, especially if they live with or are frequently around someone who uses opioids.
This medication can rapidly reverse an overdose and prevent brain damage and death.
It’s harmless when given to someone not experiencing an overdose. It’s available without a prescription in most U.S. states. If you administer it, you’re legally protected by good Samaritan laws.
If you think that someone is experiencing an opioid overdose, administer naloxone if you have it on hand and call 911 immediately. You can also call your local poison control center at 800-222-1222. Otherwise, call your local emergency number.
Remain on the line and wait for instructions. Tell the operator about:
- the person’s height, weight, and age
- the amount of opioids they took
- how long ago their last dose was
- any other medications, substances, or supplements the person took
- any underlying medical conditions
Try to keep yourself calm and the person awake while waiting for emergency personnel to arrive. Don’t try making them vomit unless instructed by a professional.
You can also try the American Association of Poison Control Centers online portal here.
If you or someone you know is showing signs of OUD, it’s best to talk with a trusted healthcare professional. They can evaluate your symptoms and make a diagnosis based on these criteria published in the Diagnostic and Statistical Manual of Mental Disorders (DSM-5):
- You frequently take opioids in larger amounts or over a longer period of time than you intended.
- You wish to stop taking opioids but have been unable to reduce, control, or stop your use.
- You spend a lot of time and effort trying to obtain opioids, use them, or recover from their effects.
- You crave opioids.
- Opioid use is making it difficult or impossible to fulfill obligations at home, school, or work.
- You continue to use opioids even though the behavior causes social or interpersonal problems.
- You no longer participate in social, occupational, or recreational activities.
- You use opioids in situations that may not be safe.
- You use opioids even know it negatively affects your physical or mental health.
- You’re showing signs of tolerance.
- You experience withdrawal symptoms.
Depending on how many of these symptoms apply to you, your doctor may diagnose your OUD as:
- Mild: 2 to 3 symptoms
- Moderate: 4 to 5 symptoms
- Severe: 6 or more symptoms
Recovering from an OUD usually isn’t easy or pleasant. But having the right treatment team and support network is one way to help take the next step forward in recovery.
Because recovery can take a physical and mental toll, it’s good to have several professionals in your corner.
Doctors and physicians will help figure out how to:
- stop opioids use (which may include tapering)
- withdrawal concerns
- alternate treatments for pain
Treatment may also include medications. According to the National Academies of Science, Engineering and Medicine, people undergoing long-term recovery with buprenorphine or methadone reduced their risk of death by
For help finding professionals to build a treatment team, check out some of the following resources:
OUD is common due to:
- an increase in the misuse of synthetic opioids, especially illegally manufactured fentanyl
- an increase in heroin use
- the high rate at which opioids are prescribed
According to the Centers for Disease Control and Prevention (CDC),
OUD can affect anyone — even if they were originally prescribed opioids by a doctor. There are a number of physical, psychological, and behavioral symptoms that may indicate that professional recovery treatment could be the way to go.
There’s help available if you or someone you know is living with OUD. Finding the right treatment team can be a huge benefit for managing this disorder, and it’s possible to be there as part of a loved one’s support network.
It’s possible to overcome OUD with the right help. Explore some of the resources mentioned in this article to find out what may be best for you or the person you care about.